Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 8:51 AM CDT for Lauderdale County, Limestone County, Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 8:51 AM CDT (13:51 UTC)
- Expired
- May 6, 2003, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
- Emergency
- Flash flood emergency
Counties Lauderdale County, AL, Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 061356
FFWHUN
ALC077-083-089-061700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 AM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
MADISON COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 1200 PM CDT
* CLUSTERS OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL CONTINUE
TO MOVE ACORSS THE WARNED AREA THROUGH MUCH OF THE MORNING. RAINFALL
AMOUNTS OF 3 TO 5 INCHES HAVE ALREADY BEEN REPORTED ACROSS THE AREA
WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE. EXCESSIVE RUNOFF AND
MAJOR FLASH FLOODING IS LIKELY IN THE WARNED AREA.
* SOME LOCATIONS AFFECTED INCLUDE...
FLORENCE...ROGERSVILLE...ATHENS...MADISON...HUNTSVILLE METRO
AREA...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. WIDESPREAD REPORTS OF SERIOUS FLOODING HAVE
BEEN RECEIVED FROM THE WARNED AREA.
LAT...LON 3498 8755 3484 8741 3465 8686 3465 8640
3499 8638
$$1 follow-up statement
000
WGUS74 KHUN 061416
FFSHUN
ALC071-077-083-089-061700-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 AM CDT TUE MAY 6 2003
...A FLASH FLOOD EMERGENCY CONTINUES FOR EASTERN LAUDERDALE...LIMESTONE
MADISON AND JACKSON COUNTIES UNTIL 1200 PM CDT...
AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL CONTINUING OVER EASTERN LAUDERDALE...LIMESTONE
AND MADISON COUNTIES THROUGH NOON. YOU CAN EXPECT AN ADDITIONAL ONE
TO TWO INCHES OF RAINFALL ACROSS THE WARNED AREAS.
SOME CITIES AFFECTED THROUGH 1200 PM CDT INCLUDE...
FLORENCE...ROGERSVILLE...ATHENS...MADISON...HUNTSVILLE METRO
AREA AND SCOTTSBORO...
AT 911 AM CDT...LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT
AGENCIES CONTINUED TO REPORT EXTENSIVE FLOODING THROUGH EASTERN
LAUDERDALE...LIMESTONE AND MADISON AND JACKSON COUNTIES.
THIS IS A DANGEROUS LIFE THREATENING FLASH FLOODING SITUATION...AND EVERY
PRECAUTION SHOULD BE TAKEN TO PROTECT LIFE AND PROPERTY. YOU SHOULD
NOT ATTEMPT TRAVEL UNLESS NECESSARY. STAY INSIDE UNLESS YOU ARE
FORCED TO EVACUATE TO HIGHER GROUND.
LAT...LON 3499 8637 3460 8638 3474 8711 3484 8752
3502 8759
$$
TROUTMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:30 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 6, 3:30 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003
THE THREAT OF SEVERE WEATHER CONTINUES AS YET ANOTHER CONVECTIVE
COMPLEX HAS DEVELOPED OVER NORTHERN MS. ADDITIONAL RAIN ON ALREADY
WET GROUND WILL MAKE FLOODING A CONCERN...BOTH FLASH FLOODING WITH
HEAVY THUNDERSTORMS...AND GRADUAL RISES ON AREA STREAMS AND RIVERS.
AS THE THUNDERSTORM COMPLEX CONTINUES TO DEVELOP...THUNDERSTORMS
WILL MOVE EAST ACROSS NORTHERN AL THIS MORNING...AND THE WARM FRONT
THAT HAS BEEN DOWN ACROSS THE BHM AREA WILL MOVE NORTH. THE NET
RESULT WILL BE INCREASING INSTABILITY AND WAVES OF THUNDERSTORMS
THROUGH THE DAY TIME...WITH A MAXIMUM THIS AFTERNOON AND EVENING AS
ANOTHER SHORT WAVE IN THE SOUTHERN STREAM APPROACHES FROM THE
SOUTHERN PLAINS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
TODAY.
ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY WHEN
ANOTHER SHOT OF SOUTHERN STREAM ENERGY ARRIVES. AFTER THAT...RIDGING
ALOFT BUILDS IN OVER THE OH VALLEY AND SOUTHEAST STATES.
PRELIMINARY CCF NUMBERS...
HSV 79/67 81/65 6553
MSL 79/67 81/65 6553
.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 8 AM TODAY.
FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.
SCHAUBHazardous weather outlook, May 6, 8:44 AM CDT, 7 minutes before
ALZ001>010-016-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 844 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TODAY. TORNADOES...HAIL... STRONG WINDS TO 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY AND ALLOW FOR THUNDERSTORMS TO DEVELOP. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY THROUGH WEDNESDAY NIGHT. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT WEDNESDAY AS THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA OVER THE NEXT SEVERAL DAYS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THROUGH THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED WEDNESDAY. BURKS
In the hours before
Special weather statement, May 6, 4:00 AM CDT, 4 hours 51 minutes before
ALZ005>010-016-061015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 400 AM CDT TUE MAY 6 2003 A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL MOVE ACROSS NORTHEAST ALABAMA THROUGH 5 AM. THE HEAVIEST RAINS WILL FALL ACROSS JACKSON COUNTY WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. A RECENT REPORT FROM DECATUR STATE POLICE REPORTS WATER COVERING HIGHWAY 72 BETWEEN MILE MARKERS 116 AND 118 IN THE WOODVILLE AREA. MOTORISTS SHOULD EXERCISE CAUTION WHEN TRAVELING THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL AND NORTHEAST ALABAMA THROUGH SUNRISE. CBD
Local storm report, May 6, 4:41 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 AM WOODVILLE AL FLASH FLOOD
05/06/03 JACKSON WATER COVERING ROAD ALONG
COUNTY ROAD 30 AND
HIGHWAY 72. REPORTED BY
STATE POLICE.
0440 AM WOODVILLE AL FLASH FLOOD
05/06/03 JACKSON COUNTY ROAD 8 WITH TWO TO
TWO AND A HALF FOOT OF
WATER OVER THE ROAD AT
COLLINS STREET IN
WOODVILLE. REPORTED BY
STATE POLICE.Local storm report, May 6, 8:00 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 AM MUSCLE SHOALS AIRPORT AL WIND DAMAGE
05/06/03 COLBERT SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0657 AM MUSCLE SHOALS AIRPORT AL WIND DAMAGE
05/06/03 COLBERT SHINGLES BLOWN OFF OF
SEVERAL HOMES. REPORTED
BY EMERGENCY MANAGEMENT.
0720 AM PETERSVILLE AL WIND DAMAGE
05/06/03 LAUDERDALE SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0723 AM 7NW ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE POWER LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0742 AM 3NW ATHENS AL 0.88 IN HAIL
05/06/03 LIMESTONE NICKEL HAIL. REPORTED BY
EMERGENCY MANAGEMENT.
0743 AM ATHENS AL 0.88 IN HAIL
05/06/03 LIMESTONE NICKEL HAIL AT EOC.
REPORTED BY EMERGENCY
MANAGEMENT.
0745 AM 5NW ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE SEVERAL TREES DOWN AND
ROOF BLOWN OFF OF BARN AT
SHANGHI COMMUNITY.
REPORTED BY LOCAL LAW
ENFORCEMENT.
0755 AM 2N ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE SEVERAL TREES TWISTED AND
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:30 AM CDT | Flash Flood Warning | HUN | Jackson | 2 hr |
| May 6, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| May 6, 4:39 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 36 min |
| May 6, 5:45 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 45 min |
| May 6, 6:17 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 43 min |
| May 6, 6:59 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 31 min |
| May 6, 7:28 AM CDT | Flash Flood Warning | HUN | Lauderdale | 92 min |
| May 6, 7:30 AM CDT | Tornado Warning | HUN | Limestone, Madison | 30 min |
| May 6, 7:43 AM CDT | Flash Flood Warning | HUN | Limestone, Madison | 107 min |
| May 6, 7:56 AM CDT | Tornado Warning | HUN | Limestone, Madison | 34 min |
| May 6, 8:17 AM CDT | Flash Flood Warning | HUN | Jackson | 4 hr |
| May 6, 8:24 AM CDT | Tornado Warning | HUN | Jackson, Madison | 36 min |
| May 6, 8:52 AM CDT | Tornado Warning | HUN | Franklin, Lawrence | 23 min |
| May 6, 8:54 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| May 6, 8:58 AM CDT | Tornado Warning | HUN | Jackson | 47 min |
| May 6, 9:29 AM CDT | Tornado Warning | HUN | DeKalb | 31 min |
| May 6, 9:38 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 6, 9:54 AM CDT | Tornado Warning | HUN | DeKalb | 36 min |
| May 6, 10:02 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 18 min |
| May 6, 10:15 AM CDT | Flash Flood Warning | HUN | Marshall | 3 hr |
| May 6, 11:01 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:16 AM CDT | Tornado Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:47 AM CDT | Tornado Warning | HUN | DeKalb | 28 min |
| May 6, 11:49 AM CDT | Flash Flood Warning | HUN | Colbert, DeKalb, Jackson, Lauderdale, Limestone, Madison | 6 hr |
| May 6, 1:08 PM CDT | Flash Flood Warning | HUN | Marshall | 5 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.